Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 304, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 10, 2012, 6:08 PM EDT for 4 counties in Tennessee; Cherokee County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2012, 6:08 PM EDT (22:08 UTC)
- Expired
- Aug 10, 2012, 7:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Bradley County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 141 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
568
WUUS54 KMRX 102208
SVRMRX
NCC039-TNC011-107-123-139-102315-
/O.NEW.KMRX.SV.W.0304.120810T2208Z-120810T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT FRI AUG 10 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
BRADLEY COUNTY IN EAST TENNESSEE...
MCMINN COUNTY IN EAST TENNESSEE...
MONROE COUNTY IN EAST TENNESSEE...
POLK COUNTY IN EAST TENNESSEE...
* UNTIL 715 PM EDT
* AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF MADISONVILLE
TO 6 MILES NORTHEAST OF RINGGOLD...AND MOVING EAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
BENTON...DUCKTOWN...FLINT SPRINGS...MOUNT VERNON...RELIANCE...
BULLET CREEK...TELLICO PLAINS...GAP SPRINGS...PARKSVILLE...
CONASAUGA...ARCHVILLE...CITICO...COKER CREEK...TURTLETOWN...BIG
FROG MOUNTAIN...VIOLET...UNAKA AND HIAWASSE DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3498 8497 3502 8497 3504 8499 3548 8436
3545 8397 3541 8401 3537 8400 3535 8403
3525 8399 3498 8439
TIME...MOT...LOC 2208Z 274DEG 20KT 3542 8438 3498 8501
$$1 follow-up statement
077
WWUS54 KMRX 102241
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
641 PM EDT FRI AUG 10 2012
TNC011-107-102251-
/O.CAN.KMRX.SV.W.0304.000000T0000Z-120810T2315Z/
BRADLEY TN-MCMINN TN-
641 PM EDT FRI AUG 10 2012
...THE SEVERE THUNDERSTORM WARNING FOR MCMINN AND BRADLEY COUNTIES IS
CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAS EXITED MCMINN AND BRADLEY
COUNTIES.
LAT...LON 3499 8477 3506 8475 3546 8426 3545 8398
3541 8401 3537 8400 3535 8403 3525 8400
3498 8439
TIME...MOT...LOC 2241Z 274DEG 20KT 3544 8419 3497 8479
$$
NCC039-TNC123-139-102315-
/O.CON.KMRX.SV.W.0304.000000T0000Z-120810T2315Z/
CHEROKEE NC-MONROE TN-POLK TN-
641 PM EDT FRI AUG 10 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR POLK...MONROE AND CHEROKEE COUNTIES...
AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF CITICO
TO CONASAUGA...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF
MADISONVILLE TO 15 MILES SOUTH OF CLEVELAND...MOVING EAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
DUCKTOWN...CONASAUGA...ARCHVILLE...CITICO...COKER CREEK...BIG FROG
MOUNTAIN...TURTLETOWN...VIOLET...UNAKA AND HIAWASSE DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3499 8477 3506 8475 3546 8426 3545 8398
3541 8401 3537 8400 3535 8403 3525 8400
3498 8439
TIME...MOT...LOC 2241Z 274DEG 20KT 3544 8419 3497 8479
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:45 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 10, 2:45 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT FRI AUG 10 2012 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT GENERALLY ALONG THE CUMBERLAND PLATEAU/ MOUNTAIN RANGE...WITH A BROKEN LINE OF CONVECTION OCCURRING ALONG IT. MODELS INDICATE THAT THIS COLD FRONT WILL SLOWLY DRIFT THROUGH THE FORECAST AREA BEFORE MIDNIGHT...AS AN UNSEASONABLY STRONG UPPER- LEVEL TROUGH AMPLIFIES OVER THE OHIO AND TN RIVER VALLEYS. THE AXIS OF THIS UPPER-LEVEL TROUGH IS PROGGED TO STILL BE LINGERING OVER THE FORECAST AREA ON SATURDAY...BUT MODEL SOUNDINGS INDICATE A DRY AIR MASS BEHIND THE FRONT WITH A MID-LEVEL STABLE LAYER THAT SHOULD INHIBIT ANY CONVECTIVE DEVELOPMENT. THUS...WILL MENTION A DRY FORECAST FOR SATURDAY AND SUNDAY...WITH DEWPOINTS EXPECTED TO BE NOTICEABLY LOWER THIS WEEKEND...LEADING TO A HINT OF AUTUMN AND LOWER MINS AT NIGHT. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE IN GOOD AGREEMENT THROUGH SUNDAY NIGHT...AND LOOK REASONABLE. .LONG TERM (MONDAY THROUGH FRIDAY)...SURFACE HIGH PRESSURE OVER THE REGION WILL PROVIDE FOR WARM AND DRY CONDITIONS ON MONDAY. A WEAK FRONT WILL MOVE IN MONDAY NIGHT INTO TUESDAY FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. MODEL/RUN DIFFERENCE THROUGH THE REST OF THE EXTENDED HAVE KEPT CONFIDENCE LOW. CURRENT TRENDS SHOW A WEAK FRONT AND DIURNAL HEATING CREATING A SLIGHT CHANCE OF CONVECTION ON WEDNESDAY. BETWEEN SYSTEMS ON THURSDAY. THEN...ANOTHER WEAK SYSTEM MOVING IN AROUND THE FRIDAY TIME FRAME. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 85 61 88 63 / 30 10 0 0 0 KNOXVILLE AIRPORT, TN 64 83 60 86 62 / 30 10 0 0 0 OAK RIDGE, TN 64 84 60 87 62 / 30 10 0 0 0 TRI CITIES AIRPORT, TN 61 81 55 84 57 / 30 10 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, Aug 10, 10:25 AM EDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1025 AM EDT FRI AUG 10 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1025 AM EDT (925 AM CDT) FRI AUG 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EARLY EVENING...TRIGGERING ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 10, 4:04 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 404 PM EDT FRI AUG 10 2012 TNZ067-068-084>086-102045- LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-ROANE TN- 404 PM EDT FRI AUG 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MONROE... MEIGS...EXTREME NORTHERN MCMINN...LOUDON AND ROANE COUNTIES UNTIL 445 PM EDT... AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF SPRING CITY...OR 12 MILES SOUTH OF ROCKWOOD...MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER... LOUDON...TEN MILE...MURRAY STORE...FAIRVIEW...PAINT ROCK AND PHILADELPHIA. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, Aug 10, 4:45 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 445 PM EDT FRI AUG 10 2012 TNZ098-102130- MARION TN- 345 PM CDT FRI AUG 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 430 PM CDT... AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SOUTH PITTSBURG...OR 9 MILES WEST OF JASPER...MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH PITTSBURG...HALETOWN (GUILD) AND MARTIN SPRINGS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, Aug 10, 5:00 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 400 PM CDT FRI AUG 10 2012 VAZ006-008-102130- RUSSELL VA-WASHINGTON VA- 500 PM EDT FRI AUG 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND RUSSELL COUNTIES UNTIL 530 PM EDT... AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEBANON...MOVING EAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HONAKER...ROSEDALE AND DYE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, Aug 10, 6:02 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 602 PM EDT FRI AUG 10 2012 VAZ008-102230- WASHINGTON VA- 602 PM EDT FRI AUG 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 630 PM EDT... AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SALTVILLE...MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GLADE SPRING. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:09 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Rhea, Roane | 51 min |
| Aug 10, 5:26 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Marion, Meigs, Monroe and 1 more | 49 min |
| Aug 10, 5:36 PM EDT | Areal Flood Advisory | MRX | Hamilton, Marion | 114 min |
| Aug 10, 5:54 PM EDT | Areal Flood Advisory | MRX | Bradley, McMinn | 111 min |
| Aug 10, 7:21 PM EDT | Areal Flood Advisory | MRX | Cherokee | 61 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.